Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Orbits of families of vector fields and integrability of distributions


Author: Héctor J. Sussmann
Journal: Trans. Amer. Math. Soc. 180 (1973), 171-188
MSC: Primary 58A30; Secondary 53C10
MathSciNet review: 0321133
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ D$ be an arbitrary set of $ {C^\infty }$ vector fields on the $ {C^\infty }$ manifold $ M$. It is shown that the orbits of $ D$ are $ {C^\infty }$ submanifolds of $ M$, and that, moreover, they are the maximal integral submanifolds of a certain $ {C^\infty }$ distribution $ {P_D}$. (In general, the dimension of $ {P_D}(m)$ will not be the same for all $ m \in M$.) The second main result gives necessary and sufficient conditions for a distribution to be integrable. These two results imply as easy corollaries the theorem of Chow about the points attainable by broken integral curves of a family of vector fields, and all the known results about integrability of distributions (i.e. the classical theorem of Frobenius for the case of constant dimension and the more recent work of Hermann, Nagano, Lobry and Matsuda). Hermann and Lobry studied orbits in connection with their work on the accessibility problem in control theory. Their method was to apply Chow's theorem to the maximal integral submanifolds of the smallest distribution $ \Delta $ such that every vector field $ X$ in the Lie algebra generated by $ D$ belongs to $ \Delta $ (i.e. $ X(m) \in \Delta (m)$ for every $ m \in M$). Their work therefore requires the additional assumption that $ \Delta $ be integrable. Here the opposite approach is taken. The orbits are studied directly, and the integrability of $ \Delta $ is not assumed in proving the first main result. It turns out that $ \Delta $ is integrable if and only if $ \Delta = {P_D}$, and this fact makes it possible to derive a characterization of integrability and Chow's theorem. Therefore, the approach presented here generalizes and unifies the work of the authors quoted above.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58A30, 53C10

Retrieve articles in all journals with MSC: 58A30, 53C10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1973-0321133-2
PII: S 0002-9947(1973)0321133-2
Article copyright: © Copyright 1973 American Mathematical Society